Myth or Fact: Birth control pills cause weight gain

Among the many misunderstandings around contraceptive options is one that says women who take birth control pills to delay their pregnancy tend to gain weight. But is there any truth to that?

According to some previous studies on the subject, weight gain could be a temporary side effect that occurs due to fluid retention in the body and not actual weight gain. Indianexpress.com turned to an expert to shed more light on the darkness.

buy now | Our best subscription now has a special price

dr Asha Hiremath, Consultant – Obstetrician, Gynecologist and Laparoscopic Surgeon, Motherhood Hospitals, Indiranagar, Bangalore said weight gain is a common concern for many women starting birth control pills.

“Although uncommon, some women tend to gain some weight, which is considered a temporary side effect of the pill. The weight will return to normal once your body adjusts to the birth control pill. After starting hormonal birth control, your body may feel bloated, but it’s just a temporary accumulation of fluid in your body and not an accumulation of extra fat,” she told this outlet.

What are hormonal contraceptives?

dr Hiremath went on to explain that hormonal birth control pills are high in progestins, a synthetic form of progesterone – an essential form of the hormone in the female body.

“Progestogens can increase appetite, which can cause you to eat more food. High levels of estrogen in birth control pills contribute to excessive fluid retention. On the other hand, some birth control pills contain very small amounts of estrogen; Low estrogen levels are a definite cause of uncontrollable weight gain,” the doctor said.

Can certain foods and activities prevent this?

The doctor explained that as a precaution after you started taking it birth control pills, they can do exercises for at least 30 minutes every day. “Try to exercise more than usual whenever you get the chance. Try switching to a protein-based diet full of nutritious fruits, vegetables, eggs, nuts, and seeds. Eating low-fat dairy products will help you control your weight.”

When should you see a doctor, if ever?

dr Hiremath said it’s important to understand that weight gain from birth control pills doesn’t usually happen and that this phenomenon varies from body to body.

“Your body weight will usually settle down in a few months once you start taking birth control pills; However, if you experience uncontrollable weight gain that doesn’t seem to decrease in the months that follow, schedule a visit to your gynecologist, who can get to the root of the problem and change your birth control pill if it doesn’t suit your body. Avoid ignoring it or self-medicating,” she concluded.

📣 Follow us for more lifestyle news Instagram | Twitter | Facebook and don’t miss any news!

Comments are closed.